I posted this piece about medication warnings on Facebook a few weeks ago. It still boggles my tiny mind, so I thought I’d polish it and post it here, as well:
A few weeks ago, I got an antibiotic with the requisite medication warnings insert. That’s what happens when you visit a doctor. Had I wanted to remain in good health, I should have maintained 100 feet distance from all medical personnel.
Being a savvy and suspicious consumer, I read the insert that came with the medication. Never, ever read the insert. By the time they find where you’ve run off screaming to hide, you’ll be in India.
Here’s what the insert of side effects said, word for word:
Nausea, vomiting, loss of appetite may occur. Remember that your doctor has prescribed this because they have judged the benefits to be greater than the risk of dying in the next ten minutes, and that throwing up and having diarrhea is no big deal, you big puss. Many people using this medication do not have serious side effects. We are the judge of what’s serious, so just shut up.
But tell your doctor right away if you have any of these serious side effects: muscle weakness, mental/mood problems, kidney problems, like blood in your urine for crying out loud, extreme drowsiness if you can tell the difference from how you regularly feel, or sweating, shaking, fast heartbeat, hunger, even though we told you it might cause loss of appetite — so good luck with that one — blurred vision, dizziness, or tingling in your hands and feet. Seriously, do you really think the doctor will take your call if you tell him you’re sweaty, sleepy, and hungry? Suck it up, buttercup.
Get medical help right away if you have any of these very serious side effects including: persistent headache, neck stiffness, seizures, or a slow/irregular heartbeat, even though we told you might have a fast/irregular heartbeat. You are so screwed right now. This medication may (rarely) cause very, very, very serious side effects (and then we don’t know who you should call in that case) like blood disorders, liver damage, or lung injury. Why this medication for your silly bladder infection should affect your lungs is beyond us. We’re just here to warn you about stuff.
If you notice any of the following, get medical help right away even though the paramedics have been trying to deal with your fast/slow heartbeat, your loss of appetite and ravening hunger, and the fact that you aren’t breathing: skin rash, swelling — especially of the face, tongue, or throat because swollen ankles are no big deal, you wanker— sore throat, fever, joint pains, cough, trouble breathing, yellowing of the eyes or skin, vomiting, and dark urine, not to mention it could cause hangnails, which are the least of your worries at this point. This stuff was used during WWII to fight the Nazis who really deserved this stuff, and it rarely causes severe intestinal distress, which we are sorry to tell you may happen weeks or even months after you stop taking it.
We think your doctor hates you and has given you the worst possible medication he could find in his Little Shop of Horrors. Contact him and make him feel special if you notice white patches in your mouth or a vaginal discharge. Your vajayjay just felt left out, we guess, but she started these goings on with your urinary tract, if you’ll pardon the pun.
This is not a complete list of possible side effects but we didn’t want to tell you that. Really. The FDA made us. Please come back from India. Your family misses you and so does your doctor.
PS: You don’t even want to read the next section below titled “Precautions”. We don’t think you’re up for it, being sick and all. But real quick, try not to have any serious conditions while taking this medication. That’s all we’re gonna say now.